QUESTION

I’ve recently begun experiencing “pins and needles” on the soles of my feet. What could be causing this?

ANSWER

There are a number of reasons that you could be experiencing this unpleasant feeling on the soles of your feet. The two most common culprits are peripheral neuropathy and lumbar spinal stenosis.

Peripheral neuropathy is a generalized nerve disorder. While this condition often causes numbness, weakness and pain, it can also lead to tingling that often feels like “pins and needles.”

In the US, the most common causes of peripheral neuropathy include nerve damage caused by diabetes…heavy alcohol use…and medications, including certain chemotherapy drugs, cholesterol-lowering statins and fluoroquinolone antibiotics, such as levofloxacin (Levaquin).

Vitamin B-12 deficiency or excess levels of vitamin B-6 also can lead to peripheral neuropathy. Some over-the-counter supplements and energy drinks contain very large amounts of vitamin B-6, so it’s not that hard to get too much—more than 25 mg of vitamin B-6 per day may be dangerous. For this reason, energy drinks that contain significant amounts of B-6, such as 5-Hour Energy and Red Bull, should be avoided. People often consume more than one of these drinks a day and may also take vitamin B-6 supplements.

Spinal stenosis is a narrowing of the spinal canal. When this condition is to blame, arthritis causes overgrowth of the bone that surrounds the nerves as they exit the spinal cord and run into your legs. These nerves are compressed by the bone. The soles of the foot receive their nerve supply from the first sacral root (S1). This is a common root to be compressed in spinal stenosis.

To determine the cause of this uncomfortable feeling in your feet, see your primary care physician, who can take your medical history, examine you and perform the necessary tests. If peripheral neuropathy is suspected, blood work will be ordered to help identify the underlying cause.

This includes tests to check your glucose, vitamin B-12 level, kidney function (even mild renal insufficiency can, over time, cause peripheral neuropathy due to the buildup of toxins in the blood) and certain proteins in your blood (to look for bone marrow cancer, which can cause neuropathy). Your doctor also may order an electrical test of the nerves and muscles. If more testing is indicated, you’ll likely be sent to a neurologist. Spinal stenosis is typically diagnosed with an MRI of the spine.

Proper treatment of your “pins and needles” sensations depends on the cause, of course, but may include anti-inflammatories, such as ibuprofen (Motrin)…gabapentin (Neurontin), which is also used as an antiseizure medication…and duloxetine (Cymbalta), an antidepressant that is also prescribed to treat pain. Controlling an underlying cause of neuropathy, such as diabetes, will also help relieve the pins and needles feeling, as can changing a medication that is identified as a possible cause when a substitute is available.

Eating a well-balanced diet (including lots of vegetables and fruit) and getting regular aerobic exercise (such as walking or swimming) will help deliver nutrients and oxygen to nerve endings in your feet, easing symptoms.

Helpful: A vibrating foot bath is a great way to reduce the pins and needles sensation you describe. Some people also report that acupuncture eases this symptom, but there is no good scientific evidence supporting this.